Alert archive / South Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 118, NWS Charleston, SC

August 22, 2005Charleston County, Dorchester County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Aug 22, 2005, 12:15 PM EDT for Charleston County, Dorchester County, South Carolina. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 22, 2005, 12:15 PM EDT (16:15 UTC)
Expired
Aug 22, 2005, 12:45 PM EDT
In force
30 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

Counties Charleston County, SC, Dorchester County, SC

The radar

The Charleston,SC radar (KCLX), 86 km from the middle of the area, began a volume at 16:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 4.3 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2005-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4461 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2005-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4461 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
636 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
-25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 10:10 AM EDT, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 22, 10:10 AM EDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1010 AM EDT MON AUG 22 2005

.SHORT TERM /TODAY/...A VERY WARM AND MUGGY START TO THE DAY WITH
ANOTHER HOT AFTN ACROSS THE AREA...ALTHOUGH NOT QUITE AS HOT AS YDA.
DESPITE A WEAKENING UPPER RIDGE...WITH H85 TEMPS B/W 19-20 DEG
C...EXPECT TEMPS IN THE MID 90S WITH HEAT INDICES OF 105 TO 110.
ONLY FLY IN THE OINTMENT WILL BE THE HIGH CLOUDS STREAMING ONSHORE
OF CHS COUNTY FROM CONVECTION OVER THE ATLC. HOWEVER...SINCE THERE
IS NO TIME STIPULATION ON HEAT INDICES...WILL CONTINUE WITH HEAT
ADVISORY FOR ALL AREAS AWAY FROM THE IMMEDIATE COAST.
OTHERWISE...12Z CHS SOUNDING SHOWING A PWAT OF 2.3 INCHES WITH
PLENTY OF INSTABILITY /-9.6 LI/. WEAK COLD FRNT JUST N OF THE AREA
THIS MORNING WITH NOTICEABLY DRIER AIR ACROSS MUCH OF NC WILL HAVE A
HARD TIME MAKING ANY HEADWAY THIS FAR S TODAY. HOWEVER...WITH AIDED
SFC CONVERGENCE DUE TO LEE TROUGHING...THE SEA BREEZE...AND ANY
OUTFLOW BOUNDARIES THAT DEVELOP...THINK A RANGE OF 30 POPS NEAR THE
COAST TO 50 INLAND IS REASONABLE. UPDATE WILL MAINLY BE TO CLEAN UP
MORNING WORDING.

&&

.MARINE...LGT SLY FLOW OVER THE GA WATERS WITH LGT WLY FLOW OVER THE
SC WATERS WITH WEAK SFC FRONT/TROUGH JUST N OF THE AREA. EXPECT
WINDS TO INCREASE A BIT ALONG COASTAL AREAS WITH THE SEA BREEZE.
OVERALL...NOT MUCH CHANGE TO ONGOING FCST OTHER THAN TO INCREASE
RAIN CHANCES BASED ON ONGOING CONVECTION.

&&

.AVIATION...VSBYS SLOWLY IMPROVING AT THE TERMS THIS
MORNING...ALTHOUGH A BIT MORE QUICKLY AT KSAV. SOME MVFR CIGS HAVE
ROLLED INTO CHS AND HAVE ALREADY AMENDED TO ACCOUNT FOR THIS. NOT
SURE HOW LONG THEY WILL PERSIST SO WILL CONTINUE TO MONITOR. WILL
ALSO CONTINUE TO MENTION CB IN TAFS THIS AFTERNOON WITH SCT
SHWR/TSTM DEVELOPMENT EXPECTED AS SEA BREEZE PUSHES INLAND.
HOWEVER...TOO MUCH UNCERTAINTY IN TIMING AND COVERAGE TO INCLUDE
PRECIP IN TAFS ATTM. EXPECT MVFR VSBYS WILL RETURN TO BOTH TERMINAL
SITES IN THE EVENING WITH LIGHT GRADIENT FLOW AND CONTINUED HIGH
HUMIDITY.

&&

CHS WATCHES/WARNINGS/ADVISORIES...
GA...HEAT ADVISORY NOON UNTIL 8 PM MONDAY GAZ087-088-099>101-
      114>119-137>141.
SC...HEAT ADVISORY NOON UNTIL 8 PM MONDAY SCZ040-042>045-047>051.
MARINE...NONE.

&&

RJB
Hazardous weather outlook, Aug 22, 5:00 AM EDT, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
500 AM EDT MON AUG 22 2005

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-231000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT
20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL
JASPER-
500 AM EDT MON AUG 22 2005

...HEAT ADVISORY IN EFFECT FROM NOON UNTIL 8 PM THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH
SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.HEAT INDICES...A HEAT ADVISORY IS IN EFFECT FOR HEAT INDICES
OF 105 TO 110. PLEASE REFER TO THE LATEST NON-PRECIPITATION
STATEMENT FOR ADDITIONAL INFORMATION.

.STRONG THUNDERSTORMS...SCATTERED THUNDERSTORMS WILL FORM THIS
AFTERNOON WITH SMALL HAIL...HEAVY RAIN...AND GUSTY WINDS BEING THE
PRIMARY THREAT. AN ISOLATED SEVERE STORM IS POSSIBLE LATE THIS
AFTERNOON AND EVENING.

.RIVER FLOODING...A RIVER FLOOD WARNING IS IN EFFECT FOR THE
SAVANNAH RIVER AT CLYO. PLEASE REFER TO THE LATEST RIVER FLOOD
STATEMENT FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
.RIVER FLOODING...MINOR FLOODING WILL CONTINUE ALONG THE SAVANNAH
RIVER AT CLYO. REFER TO THE LATEST RIVER FLOOD STATEMENT FOR
ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

In the hours before

Special weather statement, Aug 22, 12:00 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1200 PM EDT MON AUG 22 2005

SCZ044-050-221700-
CHARLESTON-DORCHESTER-
1200 PM EDT MON AUG 22 2005

...STRONG THUNDERSTORMS WILL IMPACT DORCHESTER COUNTY AND CHARLESTON
COUNTY THROUGH 100 PM EDT...

AT NOON EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM CENTERED 2 MILES SOUTHEAST OF HANAHAN...OR ABOUT 6 MILES
SOUTH OF GOOSE CREEK...MOVING WEST AT 5 MPH. THIS STRONG THUNDERSTORM
WILL AFFECT AREAS IN AND AROUND NORTH CHARLESTON...HANAHAN...
WILSONVILLE...NORTHWOODS MALL...MIDLAND PARK...JOSHUA...WILDWOOD...
CHARLESTON AIRPORT...WEST ASHLEY AND BENNETT THROUGH 100 PM EDT.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED ALONG WITH VERY HEAVY RAINFALL WHICH WILL LEAD TO
LOCALIZED MINOR FLOODING. SMALL HAIL IS ALSO POSSIBLE.
Local storm report, Aug 22, 12:12 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1212 PM EDT MON AUG 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1206 PM     TSTM WND GST     CHARLESTON              32.78N 79.94W
08/22/2005  54 MPH           CHARLESTON         SC   ASOS

            MEASURED BY KCHS ASOS.

&&

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 8:44 AM EDTMarine Weather StatementCHS76 min
Aug 22, 9:39 AM EDTSpecial Marine WarningCHS96 min
Aug 22, 11:28 AM EDTMarine Weather StatementCHS92 min
Aug 22, 1:33 PM EDTSevere Thunderstorm WarningCHSChatham42 min
Aug 22, 4:12 PM EDTSevere Thunderstorm WarningCHSJenkins50 min
Aug 22, 12:45 PM EDTSevere Thunderstorm WarningCHSCharleston31 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.